Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 9, 2014, 10:14 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 10:14 PM CDT (03:14 UTC)
- Expired
- Aug 9, 2014, 11:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
437
WUUS53 KTOP 100314
SVRTOP
KSC029-143-100400-
/O.NEW.KTOP.SV.W.0121.140810T0314Z-140810T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1100 PM CDT
* AT 1011 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SIMPSON...
AND MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GLASCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3930 9793 3951 9794 3953 9793 3955 9782
3929 9774 3927 9794 3930 9794
TIME...MOT...LOC 0315Z 259DEG 7KT 3939 9793
HAIL...1.00IN
WIND...60MPH
$$
HENNECKE1 follow-up statement
553
WWUS53 KTOP 100354
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 PM CDT SAT AUG 9 2014
KSC029-143-100404-
/O.EXP.KTOP.SV.W.0121.000000T0000Z-140810T0400Z/
OTTAWA-CLOUD-
1054 PM CDT SAT AUG 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLOUD AND
NORTHWESTERN OTTAWA COUNTIES WILL EXPIRE AT 1100 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3930 9793 3951 9794 3953 9793 3955 9782
3929 9774 3927 9794 3930 9794
TIME...MOT...LOC 0354Z 259DEG 7KT 3940 9783
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:35 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 6:35 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT Sat Aug 9 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Sunday) Issued at 313 PM CDT SAT AUG 9 2014 Water vapor imagery at 19Z depicts multiple vorticity maxima rotating over southern WY, Nebraska, and South Dakota. The southern WY wave is expected dig southeast towards the central plains later this afternoon into the evening. At the surface lee trough continues to deepen over eastern CO as the upper wave approaches, progged to develop thunderstorms across western KS and NE during the early evening. Closer to northeast KS, cloud cover continues to clear eastward, quickly rising temperatures in the 80s and some lower 90s with dewpoints hovering near 70 degrees. Sfc CAPE is near 2500 J/KG and effective shear around 30 kts across north central areas where a residual outflow boundary is located. There is some indication from short term guidance of perhaps scattered storms forming near this OFB across portions of north central KS during the late afternoon/early evening. If they are able to form, storms initially would be strong or severe with damaging winds and large hail possible. Focus for more widespread precip turns to this evening with an MCS developing over southern NE, quickly tracking southeast across northern and central KS overnight. While models vary on the exact track and placement of higher QPF, consensus track of the trough axis and placement of enhanced QG frontogenesis show western areas of the CWA seeing the better chances for locally heavy rainfall. In addition, damaging winds are the main hazards with the MCS. Another perturbation in the main wave quickly follows, developing additional showers and thunderstorms across much of the CWA early Sunday morning through afternoon as the wave slowly progresses southeast. A weak cold front shifts winds towards the north during the day, progged to be near the I 35 corridor by late afternoon. Additional strong storms may intensify or develop near the boundary. If so, strong winds and hail would be the primary hazards. Rainfall and cloud cover lowers highs on Sunday down to the lower and middle 80s. .LONG TERM...(Sunday Night through Saturday) Issued at 313 PM CDT SAT AUG 9 2014 Northwest flow reestablishes itself over the forecast area and drives surface high pressure southward out of the Northern Plains. May have some lingering departing showers and thunderstorms on Sunday night but should clear into Monday morning to the southeast. 850mb temperatures of 15-18c cool to generally 14-16C by later Tuesday, leaving highs generally in the middle 80s Monday with a few degrees cooler on Tuesday. Lows in the 60s Sunday night may very well drop to lows in the upper 50s Monday night with cool advection and mostly clear skies. Outside chance of rain in the far western counties Tuesday afternoon, but at this time is forecast to remain west of the forecast area. Strong upper ridging aloft will preclude storm develop Tuesday evening through at least Wednesday evening. Latest runs of the GFS and ECMWF are quite different in the track of the next system. ECMWF is much slower in breaking down the ridge while the incoming system is stronger and more progressive in carrying the shortwave trough through Wednesday evening and Thursday. Sided closer to the GFS with precip chances mentioned for the western half of the CWA until the ECMWF gains better consistency between model runs. Flow becomes quasi-zonal through Saturday with multiple shortwave troughs rotating through the central plains. Chances for showers and thunderstorms will be periodic through Thursday through Saturday. Temperatures start off below normal in the lower to middle 80s. Increasing warm advection from the southwest will warm highs to near 90 Friday and Saturday. Overnight lows range from the low 60s Wednesday and Thursday, to near 70 degrees through Saturday. && .AVIATION...(For the 00Z TAFs through 00Z Sunday Evening) Issued at 635 PM CDT SAT AUG 9 2014 Boundary southwest of MHK focus for isolated TSRA while a widespread area of storms was over western Kansas and central and western Nebraska. These storms should slowly move east southeast and affect the terminals in the 04Z-06Z period then continue through the night with the more favored time of 07Z-12Z. MVFR/IFR vsbys expected with MVFR cigs. Improvement to VFR expected after 17Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Bowen LONG TERM...67/Bowen AVIATION...53
Hazardous weather outlook, Aug 9, 3:34 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT SAT AUG 9 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-102045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 334 PM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS OVER NORTH CENTRAL KANSAS LATE THIS AFTERNOON. IF STORMS DEVELOP AND MOVE INTO THE AREA, LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA THIS EVENING INTO THE OVERNIGHT PERIOD. DAMAGING WIND GUSTS MAY BE POSSIBLE...PRIMARILY WEST OF A LINE FROM WASHINGTON...TO JUNCTION CITY AND HERINGTON. THE COMPLEX OF STORMS WILL WEAKEN AS THEY MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL LIKELY PERSIST ACROSS MUCH OF THE AREA UNTIL MIDDAY SUNDAY BEFORE GRADUALLY DIMINISHING WEST TO EAST IN THE AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AND GUSTY WINDS COULD STILL ACCOMPANY A FEW OF THE THUNDERSTORMS SUNDAY MORNING. THERE IS A CHANCE FOR MORE THUNDERSTORMS ACROSS THE AREA WEDNESDAY NIGHT INTO FRIDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 48 min |
| Aug 9, 11:52 PM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Aug 10, 12:28 AM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 47 min |
| Aug 10, 12:33 AM CDT | Special Weather Statement | TOP | Dickinson | 42 min |
| Aug 10, 2:48 AM CDT | Special Weather Statement | TOP | Osage | 42 min |
| Aug 10, 3:06 AM CDT | Special Weather Statement | TOP | Coffey | 39 min |
| Aug 10, 3:45 AM CDT | Special Weather Statement | TOP | Coffey | 45 min |
| Aug 10, 1:11 PM CDT | River Flood Warning | TOP | Cloud | 26 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.